New to the forum?

Sign Up Here!


Already a member?
Please login below.





Forgot your password?
Need Help?  
How many steroid injections are safe?
2 Replies
fibromite.u.k. - August 5

I have been to have a steroid injection in the joint of my big (great) toe today. The joint has deteriated through arthritis and I get very bad pain on walking. I had my first injection in October last year, then again in March this year and now my third one today.

On my first visit to the hospital I was given the impression that I would be able to have three of these injections per year, but no more. Now today, I have been told that I can't have any more, as three is the complete total of what I can have, as after that it could have bad side effects. I asked what I was supposed to do when the pain got so bad again that I could hardly walk, and was told that I would have to have an operation on my toe, but that it might not be successful.

I explained that at the moment I am going through so much, with so many health problems, and am waiting for five different hospital appointments about different problems and I didn't feel I would be able to cope with an op as well as everything else next year. However, the doctor was adament that I couldn't have any more injections. She then gave me an information sheet that she said she had to give to everyone being given a steroid injection. I felt very miserable about all this.

When I got home and read the information sheet, it says that you are safe to have up to three steroid injections per year. So I am left totally puzzled.

I wonder if any of you know anything about how many of these injections it is safe to have and what I should do now.

 

January - August 6

I don't know about YOUR particular medical situation except you've been really sick. I know there is some controversy as to how much steroid injections help in the long run. I believe they are best used to calm inflammation short term, but they do come with risks and side effects. I know you've had a lot of illness, and steroids can lower your immune system.

You might google the name of the steroid medication you are getting - perhaps it interacts with other drugs you are taking? Or has side effects? Steroids can cause serious side effects in some people - but again, everyone's chemistry is different.

Some of the articles I read recently said there was decent short term relief from steroid injections, but over the long term, it made problems worse. So your doctor should be commended for informing you and not taking you for a long useless ride! I also read there is some question about putting needles into the joints - they may damage tendons.

Surgery comes with serious risks like infection, bad drug reactions, etc. - and no guarantees. So again, your doctor was honest with you, which is commendable. I'd suggest you go in again with a list of questions and see if you can get answers to them. Unfortunately, the medical profession can't "fix" everything. And maybe what the sheet meant was three steroid injection in one year - not for any number of years….?

 

kvc33 - August 6

It is my understanding that if a steroid injection doesn't do the job the first time they are not usually done again so three in one year is a lot in my book. Steroids are powerful and aren't meant to be used on a continual basis. It won't fix your arthritis that's for sure. I wonder if you can get the joint replaced the way they do hips and knees? I haven't researched it so I don't know.

 

Message:


You must log in to reply.

Are you New to the forum? Sign Up Here! Already a member? Please login below.

Forgot your password?
Need Help?
Ask a Question